Alert archive / California / Flash Flood Warnings in 2023
Flash Flood Warning 74, NWS Las Vegas, NV
NWS Las Vegas, NV issued this flash flood warning at Aug 20, 2023, 4:00 PM PDT for San Bernardino County, California. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 20, 2023, 4:00 PM PDT (23:00 UTC)
- Expired
- Aug 20, 2023, 7:00 PM PDT
- In force
- 3 hr
- Issued by
- NWS Las Vegas, NV
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Flood severity
- None
County San Bernardino County, CA
The radar
The Las Vegas radar (KESX), 89 km from the middle of the area, began a volume at 23:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Las Vegas, NV (KVEF), launched 12:00Z, 11.0 hours before the alert went out and 171 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 563 m above ground
- 0-6 km bulk shear
- 52 kt
- 0-1 km storm-relative helicity
- 147 m²/s²
- 0-3 km storm-relative helicity
- 186 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
756
WGUS55 KVEF 202300
FFWVEF
CAC071-210200-
/O.NEW.KVEF.FF.W.0074.230820T2300Z-230821T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Las Vegas NV
400 PM PDT Sun Aug 20 2023
The National Weather Service in Las Vegas has issued a
* Flash Flood Warning for...
San Bernardino County in southern California...
* Until 700 PM PDT.
* At 400 PM PDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Flash flooding is ongoing or
expected to begin shortly. Debris flows on the York Fire Burn Scar
are ongoing or expected to begin shortly.
HAZARD...Life-threatening flash flooding. Thunderstorms
producing flash flooding.
SOURCE...Radar.
IMPACT...Life-threatening flash flooding of low-water
crossings, creeks, normally dry washes and roads.
* Some locations that will experience flash flooding include...
Mitchell Caverns, Cima, Kelso, York Fire Burn Scar, Highway 95 At
Mile Marker 29, Needles, Black Canyon Equestrian Campground, Hole
In The Wall Campground, Mid Hills Campground, Essex, Nipton,
Nipton And Ivanpah Roads, Highway 95 And I-40, Mountain Pass and
Mohave Valley.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3581 11565 3500 11463 3487 11463 3484 11459
3477 11455 3471 11447 3462 11444 3425 11485
3417 11497 3430 11514 3574 11623
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
JV2 follow-up statements
496
WGUS75 KVEF 202351
FFSVEF
Flash Flood Statement
National Weather Service Las Vegas NV
451 PM PDT Sun Aug 20 2023
CAC071-210200-
/O.CON.KVEF.FF.W.0074.000000T0000Z-230821T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
San Bernardino CA-
451 PM PDT Sun Aug 20 2023
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 7 PM PDT THIS EVENING
FOR SAN BERNARDINO COUNTY...
At 451 PM PDT, Doppler radar indicated thunderstorms producing heavy
rain across the warned area. Flash flooding is ongoing or expected
to begin shortly.
HAZARD...Life-threatening flash flooding. Thunderstorms producing
flash flooding.
SOURCE...Radar.
IMPACT...Life-threatening flash flooding of low-water crossings,
creeks, normally dry washes and roads.
Some locations that will experience flash flooding include...
Mitchell Caverns, Cima, Kelso, York Fire Burn Scar, Highway 95 At
Mile Marker 29, Needles, Black Canyon Equestrian Campground, Hole
In The Wall Campground, Mid Hills Campground, Essex, Nipton,
Nipton And Ivanpah Roads, Highway 95 And I-40, Mountain Pass, and
Mohave Valley.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3581 11565 3500 11463 3487 11463 3484 11459
3477 11455 3471 11447 3462 11444 3425 11485
3417 11497 3430 11514 3574 11623
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
JV865
WGUS75 KVEF 210157 RRA
FFSVEF
Flash Flood Statement
National Weather Service Las Vegas NV
657 PM PDT Sun Aug 20 2023
CAC071-210207-
/O.EXP.KVEF.FF.W.0074.000000T0000Z-230821T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
San Bernardino CA-
657 PM PDT Sun Aug 20 2023
...FLASH FLOOD WARNING WILL EXPIRE AT 7 PM PDT THIS EVENING FOR SAN
BERNARDINO COUNTY...
The heavy rain has ended. Please continue to heed remaining road
closures. Additional water flowing through washes is possible.
A Flood Watch remains in effect until 500 PM PDT Monday for a
portion of southern Nevada.
A Flood Watch remains in effect until 500 PM PDT Monday for a
portion of southeast California.
A Flood Watch remains in effect until 500 PM PDT Monday for a
portion of northwest Arizona.
A Flood Watch remains in effect until 500 AM PDT Tuesday for a
portion of southeast California.
LAT...LON 3581 11565 3500 11463 3487 11463 3484 11459
3477 11455 3471 11447 3462 11444 3425 11485
3417 11497 3430 11514 3574 11623
$$
JVWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Aug 20, 12:46 PM PDT, 3 hours 14 minutes earlier.
Area forecast discussion, Aug 20, 12:46 PM PDT, 3 hours 14 minutes before
Area Forecast Discussion National Weather Service Las Vegas NV 1246 PM PDT Sun Aug 20 2023 .SYNOPSIS...The remnants of Hilary will lift through the region today with widespread rain and instances of significant flash flooding. Strong winds will also accompany this storm system with gusts of 50-60 mph spreading across the region during the afternoon and evening hours. Decreasing shower coverage is expected Monday but daily chances for showers and thunderstorms will persist through the week with temperatures remaining below normal. && .SHORT TERM...The Rest of Today through Monday. Continuing to watch as the historic event unfolds. This afternoon will feature two areas of differing concerns and impacts. Area 1: In Inyo County, Nye County, Esmeralda, and far western San Bernardino County (including areas such as the Western Mojave Preserve, the Morongo Basin, Daggett Barstow), the main threat through this evening will be heavy rain and flash flooding. An 300mb jet will provide continued upper level support while PWATs will continue to increase...therefore expecting an widespread and continuous rain area to develop and sit over this region. Moderate rain with embedded thunderstorms and heavier rain are expected. HREF 3hr PMMs bullseyes Inyo County with high probabilities for 3hr rainfall totals over 1.00 inch through 5PM tonight. Embedded thunderstorms will be possible, especially with any upsloping in the terrain, however the continued highest risk with storms in this region today will be heavy rain. Area 2: Further east in Clark, Lincoln, much San Bernardino, and Mohave counties, precipitation this afternoon and evening should be more scattered and convective in nature. Instability will increase to 500-1500 J/Kg through the afternoon with the highest instability over southern areas such as Twentynine Palms, the southern Colorado River Valley, and southern Clark. Deep layer shear will be a lot to overcome as 50-70KT of 0-6km shear being shown on mesoanalysis. However, storm initiating of the edge of the moisture push acting much like a warm front should have enough instability to tap into to result in strong to severe thunderstorms today. The main threat will be heavy downpours as the atmosphere is super moist. Along with that, strong winds will be possible as sounding show strong winds just above the surface that could easily transfer down with rapid storm motion or heavy rain. Continuing to watch the threat for a few tornadoes. While a low chance, the atmosphere is primed for it as LCLs are very low and 0-3km shear is high. For the rest of the day, ensure you have multiple ways to receive weather warnings and updates. Take all forecasts and warnings seriously. The small scale details of this forecast continue to change and are hard to pinpoint. Even if its not raining now or flooding isn't occurring at this moment- the weather will rapidly change and impacts will develop quickly if intense weather hits your location. Not every location will see high impact weather today, but all locations have some risk of high impact and dangerous conditions. As meteorologists, our main goal is ensure everyone remains safe. For tonight...Tropical system Hilary will continue it's northward track tonight and Monday, bringing heavy rain and strong winds to the region. Flash flooding remains a concern overnight, especially in San Bernardino, Inyo, and southern Nye counties. High winds with gusts over 60MPH are possible tonight with widespread moderate to high wind impacts possible. FLASH FLOOD THREAT: Overall, the forecast for rainfall remains on track from previous forecast. Increasing forcing as Hilary lift north through the night along with extreme moisture advecting into the region will result in heavy rain at times for many areas. Moderate rain with embedded thunderstorms and heavier rain is expected through tonight. The main change from the previous forecasts is an increase in rainfall amount in northern areas of Inyo. The latest WPC day 1 excessive rainfall forecast has been extended the high risk for flash flooding further north to include this area while continuing to highlight San Bernardino and southern Nye counties. Through this area, HREF shows high probabilities for 3hr rainfall totals over 1.00 inch . Also of note, HREF probabilities has low chances (10%-20%) for 3 hour rainfall amounts over 3.00 inches a between 5pm and 8pm PT in San Bernardino, and between 8pm and 11pm in Inyo County. Areas further east may see waves of rainfall with varying intensity and impacts tonight as opposed to a large, widespread swath of continuous rain like areas further west. Main unknown for eastern areas tonight will be how long thunderstorms will continue into tonight before transition to just rain. Currently expecting thunderstorm activity through at least 10pm in most areas of Clark, Mohave, Lincoln, and eastern San Bernardino counties. No changes were made the the flash flood watches as we continue to see a risk for heavy rain and flooding through tonight. STRONG WINDS: As Hilary moves north, models continue to show increasing south to southeast winds this evening and overnight. There is still uncertainty on how strong the winds will get as ensembles showing varying probabilities for winds over 60MPH. There is at least a high risk for impactful wind gusts after 40MPH so will not make changes to the High Wind Warning that is in place. Expect a sharp increase in winds as Hilary moves through, with the strongest winds located closest to the center of the low,, lasting 3 to 6 hours before then before slowly tapering off the rest of the night and Monday morning. The highest probability for wind gusts over 60MPH will be southern Nevada, eastern San Bernardino, and the Colorado River Valley where ensembles paint at least 40%-50% probabilities. By Monday, Hilary will be a thing of the past but widespread low level moisture will remain well entrenched across the area. This will keep the forecast rather moist and unstable with numerous showers and thunderstorms, especially in the higher terrain. While coverage will decrease from past days, storms will remain very efficient rain producers and flash flooding will remain a possibility. There is low confidence in the precipitation probability forecast as models show varying solutions on where precipitation may develop, if they will be convective or not, and how widespread the scattered precipitation may cover. .LONG TERM...Tuesday through Saturday. Broad ridge will remain over the central US steering at least low to moderate grade monsoonal moisture northward around its perifery through next weekend. This will keep shower and thunderstorm activity in the forecast, especially across southern Nevada and Northwest Arizona. Meanwhile, temperatures will remain on the cool side of normal thanks to wet soils, persistent moisture feed, and scattered storm activity in the area, though temperatures will slowly be trending upward each day. && .AVIATION...For Harry Reid...Adverse conditions are forecast through most of the TAF period as the remnants of Hilary track across the area. Light scattered showers early this afternoon will ll transition to thunderstorms this afternoon through early tonight. Rain this afternoon and evening may not be continuous, instead expecting waves of rain with rapidly deteriorating conditions as the precipitation moves through. High confidence for lightning, heavy rain, reduction in visibility to 4SM, and CIGs to 5000ft with the rounds of precipitation this afternoon. Low probability for sudden gusty winds, CIGS below 3000ft, and visibility less than 3SM with afternoon convection. Thunderstorm risk and convective driven impacts will decrease after 06Z tonight, but continued showery activity is likely through at least Monday morning. Low confidence in precipitation forecast Monday afternoon as showers and thunderstorms will be possible in and around LAS, however not expecting as widespread of activity and unsure if precipitation will directly impact the terminals. Northeast winds around 10KT will become southeast and rapidly increase late this afternoon and tonight. Increasing confidence for wind gusts over 40KT, especially between 03Z to 09Z. Low probability (20%) for wind gusts over 50KT, mainly centered around 06Z. Southeast wind gusts will slowly decrease after 09Z, with wind gusts dropping below 35KT by 12Z, then dropping below 25KT sometime after 15Z. Elevated south to southeast winds are expected through MOnday afternoon with speeds 10-15KT but little to no gusts. For the rest of southern Nevada, northwest Arizona and southeast California...Poor aviation conditions expected through much of the TAF period across the region. Widespread areas of moderate to locally heavy rainfall can be expected as the remnants of Hilary pass across the region with the heaviest precipitation is expected across far western Nevada and the Mojave Desert in California. Winds this afternoon should generally be 10KT or less from an east-to- south direction before rapidly increasing south to southeast winds arrive late this afternoon and tonight. Gusts to 50KT are possible, especially in the lower Colorado River Valley. The gusts should then diminish south to north overnight into Monday morning. During periods of heavier precipitation today, CIGs may fall below 2kft, and visibilities may be reduced to 3mi or less. Outside of the heavier rain, prevailing CIGs around 5kft can be expected.&& .SPOTTER INFORMATION STATEMENT...Heavy rain, high winds or wind damage, and flash flooding reports are requested through the weekend as the remains of Hurricane Hilary lift through the area. && SHORT TERM/AVIATION...Nickerson LONG TERM...Outler For more forecast information...see us on our webpage: https://weather.gov/lasvegas or follow us on Facebook and Twitter
In the hours before
Local storm report, Aug 20, 11:35 AM PDT, 4 hours 25 minutes before
Preliminary Local Storm Report
National Weather Service Las Vegas NV
1135 AM PDT Sun Aug 20 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1031 AM Flash Flood 6 SW Stovepipe Wells 36.53N 117.22W
08/20/2023 Inyo CA Law Enforcement
California Highway Patrol reports that State
Route 190 is flooded from Pearls Dip to
Stovepipe Wells.
&&
MSLocal storm report, Aug 20, 1:20 PM PDT, 2 hours 40 minutes before
Preliminary Local Storm Report
National Weather Service Las Vegas NV
120 PM PDT Sun Aug 20 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0100 PM Lightning 1 WSW Barstow 34.89N 117.04W
08/20/2023 San Bernardino CA Public
Lightning struck a utility pole and it was
unsafe for traffic to pass near the pole. As
a result, I15 is closed between Barstow Road
and L Street. Traffic is being diverted
through town.
&&
SMLocal storm report, Aug 20, 2:33 PM PDT, 1 hour 27 minutes before
Preliminary Local Storm Report
National Weather Service Las Vegas NV
233 PM PDT Sun Aug 20 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0200 PM Flood 5 WNW Moapa 36.70N 114.67W
08/20/2023 Clark NV County Official
Ranch Road in Moapa between SR 168 and
Eiseman Street is closed due to flooding.
Report via Clark County Government Twitter
page.
&&
SMLocal storm report, Aug 20, 3:35 PM PDT, 25 minutes before
Preliminary Local Storm Report
National Weather Service Las Vegas NV
335 PM PDT Sun Aug 20 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0313 PM Flash Flood 5 E Twentynine Palms 34.14N 115.97W
08/20/2023 San Bernardino CA Law Enforcement
Heavy flooding pushing debris across the
roadway at State Route 62 between Cactus
Jack to Godwin. From CHP.
&&
SMLocal storm report, Aug 20, 3:54 PM PDT, 6 minutes before
Preliminary Local Storm Report
National Weather Service Las Vegas NV
354 PM PDT Sun Aug 20 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1100 AM Flood 1 N Death Valley Juncti 36.31N 116.42W
08/20/2023 Inyo CA Law Enforcement
Nye County Sheriffs Office shared a photo of
a large pool of standing water several
inches deep at the intersection of Highway
190 and Highway 127. Estimated start time
1030 am and estimated end time 330 pm PDT.
&&
BKPThe office that day
Everything else NWS Las Vegas, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 20, 1:11 AM PDT | High Wind Warning | VEF | Inyo, San Bernardino | 28 hr |
| Aug 20, 9:00 AM PDT | Areal Flood Advisory | VEF | Inyo, San Bernardino | 6 hr |
| Aug 20, 9:47 AM PDT | Areal Flood Advisory | VEF | San Bernardino | 4 hr |
| Aug 20, 2:31 PM PDT | Flash Flood Warning | VEF | San Bernardino | 4 hr |
| Aug 20, 3:10 PM PDT | Flash Flood Warning | VEF | Inyo, San Bernardino | 18 hr |
| Aug 20, 3:24 PM PDT | Flash Flood Warning | VEF | Inyo | 8 hr |
Nearby
Flash Flood Warnings in California, 2023Every flash flood warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.